Lake-Effect Snow, Southern Schoolcraft
- When
- December 12, 1:00 PM EST to December 13, 5:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A southerly flow off Lake Michigan ahead of an advancing Alberta clipper system dropped heavy lake-enhanced snow over southern Schoolcraft County on the afternoon of the 12th into the early morning of the 13th. 5 inches of snow was reported as far north as Highway M-28 in Schoolcraft County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A southerly flow off Lake Michigan ahead of an advancing Alberta clipper system dropped heavy lake-enhanced snow over southern Schoolcraft County on the afternoon of the 12th into the early morning of the 13th. A spotter just east of Manistique measured a snowfall total of 10 inches while 6.5 inches of snow was reported as far north as Highway M-28 in Schoolcraft County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 12, 3:50 AM EST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 350 AM EST MON DEC 12 2005 .DISCUSSION... COMPACT LOW PRES SYSTEM TODAY AND ASSOCIATED LK EFFECT IS ONE CONCERN. EMERGING SIG LOW PRES MIDWEEK IS THE OTHER. LONGWAVE TROUGH OVR E NOAM WITH RIDGE OVR W NOAM HOLDING FIRM WITH MODERATELY COLD AIR SPILLING INTO GREAT LAKES IN NW FLOW. ALTHOUGH SFC WINDS BECOMING LGT OVR MUCH OF UPR LAKES...WINDS JUST OFF SFC REMAIN NRLY SO ALTHOUGH LK EFFECT HAS DRASTICALLY WEAKENED IT STILL PERSISTS DOWNSTREAM OF LK SUPERIOR AND LK MICHIGAN. WEAK SFC LOW SHIFTING INTO FAR W ONTARIO AND TROUGH EXTENDS TO S INTO CNTRL MN. UPR LEVEL SUPPORT FOR THE SYSTEM MINIMAL WITH LITTLE PV ANOMALY NOTED. LOW PRES IS PRIMARILY DRIVEN BY WARM AIR ADVECTION AT H85 PRODUCING COMPACT AREA OF ISENTROPIC LIFT STREAKING INTO NE MN. H85 TROUGH AXIS ALSO PRESENT WHICH IS ENHANCING CONVERGENCE. DRYDEN AND UPSALA ONTARIO (XDR/XNI) RADAR LOOPS AND SFC OBS FM CYXL (SIOUX LOOKOUT ONTARIO) TOWARD KINL (INTERNATIONAL FALLS MN) SHOWS AREA OF LIGHT SNOW WITH VISIBILITIES OF 1 AND 2 MILES. AS THIS ISENTROPIC LIFT AND WARM AIR ADVECTION PRESSES INTO UPR MI THIS MORNING INTO EARLY AFTN WENT WITH WIDESPREAD LIGHT SNOW WEST HALF AND PATCHY SNOW EAST. HIGH POP/LOW QPF...WITH GENERALLY LESS THAN AN INCH OF SNOW ACCUM. BEST CHANCE OF MORE THAN AN INCH ACCUMS IN NW WHERE WINDS TURNING TO NORTH IN WAKE OF SFC/H85 TROUGHS THIS AFTN COMBINE WITH H85 TEMPS COLD ENOUGH FOR LK EFFECT INTO EARLY THIS EVENING. BLYR WINDS LESS THAN 15 KT LIMIT LOW LEVEL CONVERGENCE AND KEEP ADDITIONAL ACCUMS ONLY TO ANOTHER INCH OR SO. H95-H9 WINDS STAY FM N/NE DESPITE LIGHTER SFC WINDS SO KEPT CHANCE POPS OVERNIGHT NORTHWEST AND NORTH CENTRAL AREAS AS BUFKIT PROFILES INDICATE SUFFICIENT INSTABILITY (H85 TEMPS AROUND -13C) AND MOISTURE TO AROUND H85. WINDS GRADUALLY BECOME SRLY TUE MORNING SHIFTING LK SUPERIOR SNOW SHOWERS OFFSHORE EXCEPT FOR N KEWEENAW PENINSULA. H85 TEMPS AROUND -10C AND S WINDS MAY PRODUCE SOME SCT SNOW SHOWERS FOR AREAS NEAR LK MI OVERNIGHT INTO TUE. LOWERING INVERSIONS BLO 5KFT AND OVERALL LIGHT WINDS IN MIXED LAYER SHOULD LIMIT LOCAL ACCUMS TO UNDER AN INCH. WINDS BACKING SE MAY SPREAD LIGHT LK EFFECT INTO FAR E DELTA COUNTY TUE AFTN. OVERALL THOUGH...WX SHOULD BE QUIET ON TUE AS SHORTWAVE TROUGHS AND ASSOCIATED LOW PRES OVR PLAINS BEGINS TO GAIN STRENGTH. MAX TEMPS UPR 20S TO AROUND 30 WITH S FLOW AND AS TEMPS WARM SLIGHTLY AHEAD OF DEVELOPING PLAINS TROUGH. POTENTIAL FOR WIDESPREAD SNOW STILL ON TRACK FOR WED-THU PERIOD AS UPR LOW LIFTS FM CNTRL PLAINS INTO UPR LAKES. SFC LOW POSN OVR CNTRL MN WED EVENING AGREED UPON WELL BY 00Z GFS/UKMET/CANADIAN/ECMWF. WARM AIR ADVECTION AND ISENTROPIC LIFT SHOULD ALLOW SHIELD OF SNOW TO DEVELOP WED AFTN OVR MUCH OF CWA WITH SNOW PERSISTING THROUGH THU MORNING. MODEL QPF SUGGESTS HEADLINES MAY BE NEEDED FM SYNOPTIC SNOW AMOUNTS ALONE. IF THE FARTHER S GFS SOLN VERIFIES ON THU (SFC LOW POSN NEAR GRB AT 00Z FRI) ESE/E WINDS THROUGH H8 AND H9-H85 TEMPS LOWERING BLO -6C BRING POTENTIAL OF ENHANCEMENT AND LOCALLY HIGHER SNOW AMOUNTS INTO PICTURE FOR DELTA/MENOMINEE COUNTY AND KEWEENAW PENINSULA LATE WED NIGHT INTO THU. BASED ON LATEST GUIDANCE OUR CURRENT GRIDS HAVE EXCELLENT HANDLE ON WHEN BEST CHANCE OF PCPN WOULD OCCUR AND HAVE MADE NO CHANGES. WILL CONTINUE TO MENTION THIS SYSTEM IN THE HWO. EXACT TRACK OF SFC LOW WILL DICTATE WHERE BETTER LK EFFECT CHANCES DEVELOP ON THU NIGHT SO THE CHANCE POPS FOR NOW LOOK FINE. COORD WITH DLH. && MQT WATCHES/WARNINGS/ADVISORIES...NONE. && JLA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 505 AM EST MON DEC 12 2005 MIZ001>007-009>014-084-085-131300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 505 AM EST MON DEC 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM DEVELOPING OVER THE CENTRAL PLAINS ON WEDNESDAY WILL MOVE ACROSS THE GREAT LAKES REGION WEDNESDAY NIGHT THROUGH FRIDAY. DEPENDING ON THE TRACK OF THIS SYSTEM...SIGNIFICANT SNOWFALL MAY OCCUR BOTH FROM THE SNOW ASSOCIATED WITH THE SYSTEM AND THE LAKE EFFECT BEHIND IT. STAY TUNED TO LATER FORECASTS AND HAZARDOUS WEATHER OUTLOOKS AS THE TRACK AND INTENSITY BECOME MORE CERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) JLA
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483812.